Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2008, 5:04 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2008, 5:04 PM MST (00:04 UTC)
- Expired
- Aug 8, 2008, 5:45 PM MST
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:20 PM MST | HAIL 0.25 | Meadview, AZ | HAIL FELL AT THE CROWS NEST RESTAURANT IN MEADVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 090004 SVRVEF AZC015-NVC003-090045- /O.NEW.KVEF.SV.W.0038.080809T0004Z-080809T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 504 PM MST FRI AUG 8 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... EXTREME EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 545 PM MST/545 PM PDT/. * AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADVIEW...AND WAS MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MEADVIEW AND SOUTH COVE AROUND 510 PM MST... LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422 TIME...MOT...LOC 0003Z 266DEG 9KT 3605 11410 $$ ASG
2 follow-up statements
000 WWUS55 KVEF 090026 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 526 PM PDT FRI AUG 8 2008 AZC015-NVC003-090045- /O.CON.KVEF.SV.W.0038.000000T0000Z-080809T0045Z/ MOHAVE AZ-CLARK NV- 524 PM MST FRI AUG 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR EXTREME EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES... AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADVIEW...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL MOHAVE COUNTY AT 540 PM MST LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422 TIME...MOT...LOC 0024Z 266DEG 9KT 3605 11404 $$ ASG
000 WWUS55 KVEF 090039 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 539 PM PDT FRI AUG 8 2008 AZC015-NVC003-090047- /O.EXP.KVEF.SV.W.0038.000000T0000Z-080809T0045Z/ MOHAVE AZ-CLARK NV- 537 PM MST FRI AUG 8 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 545 PM MST... THE THUNDERSTORM THAT PRODUCED PEA SIZED HAIL AND GUSTY WINDS HAS MOVED EAST OF MEADVIEW AND WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422 TIME...MOT...LOC 0037Z 266DEG 9KT 3605 11400 $$ ASG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:21 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 8, 3:21 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 321 PM PDT FRI AUG 8 2008 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY NORTHWEST ARIZONA. && .SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST LATER IN THE WEEKEND. .LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES. LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD. && .AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON. OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON. ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY... ERRATIC WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS AREA WIDE SATURDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PDT FRI AUG 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 2:16 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD 1 NNE PEACH SPRINGS 35.54N 113.42W
08/08/2008 MOHAVE AZ LAW ENFORCEMENT
DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
CLOSED DUE TO HIGH WATER.
&&
LINDAMANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:56 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 8, 7:33 PM MST | Areal Flood Advisory | VEF | Mohave | 79 min |
| Aug 8, 7:49 PM MST | Flash Flood Warning | VEF | Mohave | 85 min |
| Aug 8, 8:51 PM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Aug 9, 3:14 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 31 min |
| Aug 9, 3:47 PM MST | Flash Flood Warning | VEF | Mohave | 118 min |
| Aug 9, 4:03 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.